Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 1998, 8:04 PM EDT for Wythe County, Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 8:04 PM EDT (00:04 UTC)
- Expired
- May 3, 1998, 8:50 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wythe County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:15 PM EDT | Hail 1 | Max Meadows, VA | |
| May 3, 8:20 PM EDT | Hail 0.75 | Max Meadows, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242 WUUS01 KRNK 040005 RRA SVRRNK VAC197-040050- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 804 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WYTHE COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 850 PM EDT. * AT 804 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF WYTHEVILLE OR 3 MILES NORTHWEST OF COLEMAN STORE MOVING EAST NORTHEAST AT 25 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... COLEMAN STORE AROUND 805 PM EDT.. MAX MEADOWS AROUND 815 PM EDT.. GRAHAMS FORGE AROUND 825 PM EDT.. GUNTON PARK AROUND 825 PM EDT.. PATTERSON AROUND 830 PM EDT.. << CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/SPN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 PM EDT, 5 hours 49 minutes earlier.
Area forecast discussion, May 3, 2:15 PM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT SUN MAY 3 1998 DISC... TSTMS GOING GREAT GUNS. FIRING CONVECTION BEING SLIGHTLY OVERRUN BY PCPN WHICH WAS ADVANCING AHD OF THE WEAK SFC TROF. HOWEVER...IT/S BEEN INTERESTING TO WATCH ON THE VSBL PICS/RADAR AS TROC PCPN BCMS LESS ORGANIZED AND THE TSTMS START TO GO. CD JUST BE MATTER OF TROF STUFF OUTRUNNING IT/S SUPPORT. ACTIVE AND UNSETTLED 24+ (OR LONGER??) HRS IN STORE FOR THE CWA. ACTUAL FACTUAL COLD FNT WL PRESS EWD. TEMPS ACRS ERN TN APR TO HAVE RECOVERED SOMEWHAT IN THE WAKE OF THE MORGS PCPN. LOTS OF CU HAS DVLPD AS COLD POOL ALF MOVES SLOLY E...AND TSTMS FIRING NOW AS WELL. THERE MAY BE TWO ROUNDS OF ACTION WHO-EEEE LTR PDS SHD CONTINUE TO BE RATHER UNSETTLED AND WET. PREFER THE NGM HANDLING OF THE DVLPMNT OF THIS SITN. MSTR WL WRAP BACK ARND THE LOW TNT AS WHOLE SYSTEM MVS SLOWLY E. IN COMBO W/ THAT MSTR... NICE S/WV TO PASS OVHD TNT. CHC POPS FINE FOR THE AREA...AND WD CONT MNTN OF TSTM. AGREE W/ AKQ/S ASSESSMENT OF TMRW H85/H5 LAPSE RATES WL STILL BE VRY FVRBL... XPCTING MORE HAIL PRODUCING TSTMS. WHEN WILL THE MADNESS END?? WHEN WILL MY BACKYARD GET MOWED?? AT ANY RATE... MORE POPS TMRW. UPR LVL DVRGC LATE IN THE DAY SHD HELP THINGS ALONG AND JUSTIFY LIKELY POPS FOR THE DAY...AND CHC POPS THRU THE EVE...SPCLY E OF THE MNTNS. AS UPR LOW BEGINS TO PULL OUT... THINGS SHD START TO GRADUALLY IMPROVE. MIGHT STL BE UNSTBLE ENUF FOR A FEW FOR A FEW TSTMS...CAN SEE LOW CHC POPS BEING FINE. DESROSIERS
In the hours before
Local storm report, May 3, 2:10 PM EDT, 5 hours 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SUN MAY 3 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
122 PM CHRISTIANSBURG VA 0.75 INCH HAIL
05/03/98 MONTGOMERY
NOGUEIRALocal storm report, May 3, 6:50 PM EDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT SUN MAY 3 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
640 PM MARION VA 1.00 INCH HAIL
05/03/98 SMYTH REPORTED BY SHERIFFS
OFFICE.
NOGUEIRAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:39 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 51 min |
| May 4, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 32 min |
| May 4, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 33 min |
| May 4, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 18 min |
| May 4, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 32 min |
| May 4, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 49 min |
| May 4, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 34 min |
| May 4, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 50 min |
| May 4, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 50 min |
| May 4, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 33 min |
| May 4, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 51 min |
| May 4, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| May 4, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.